Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Sioux Falls, SD

June 11, 2017Cottonwood County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2017, 7:40 AM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2017, 7:40 AM CDT (12:40 UTC)
Expired
Jun 11, 2017, 8:30 AM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cottonwood County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:44 AM CDTHAIL 1.25Westbrook, MNREPORTED VIA SOCIAL MEDIA.
Jun 11, 8:32 AM CDTHAIL 16 Nnw Mountain Lake, MN
Jun 11, 8:33 AM CDTHAIL 19 Nne Mountain Lake, MNREPORTED AT 60646 295TH ST. COMFREY MN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:37 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

914 
WUUS53 KFSD 111240
SVRFSD
MNC033-101-111330-
/O.NEW.KFSD.SV.W.0034.170611T1240Z-170611T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
740 AM CDT SUN JUN 11 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Murray County in southwestern Minnesota...
  Cottonwood County in southwestern Minnesota...

* Until 830 AM CDT

* At 740 AM CDT, a severe thunderstorm was located near Westbrook, or
  15 miles northeast of Slayton, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Storden around 750 AM CDT. 
  Jeffers around 755 AM CDT. 

Other locations impacted by this severe thunderstorm include Delft
and Sanborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9558 4413 9561 4420 9543 4420 9510
      4411 9510 4411 9486 4386 9486
TIME...MOT...LOC 1240Z 246DEG 37KT 4409 9546 

HAIL...1.25IN
WIND...60MPH
 
$$

BT
3 follow-up statements
373 
WWUS53 KFSD 111246
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
746 AM CDT SUN JUN 11 2017

MNC101-111255-
/O.CAN.KFSD.SV.W.0034.000000T0000Z-170611T1330Z/
Murray MN-
746 AM CDT SUN JUN 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MURRAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 AM CDT for
southwestern Minnesota.

LAT...LON 4385 9546 4419 9546 4420 9544 4420 9510
      4411 9510 4411 9486 4386 9486
TIME...MOT...LOC 1245Z 246DEG 37KT 4412 9538 

$$

MNC033-111330-
/O.CON.KFSD.SV.W.0034.000000T0000Z-170611T1330Z/
Cottonwood MN-
746 AM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR COTTONWOOD COUNTY...

At 745 AM CDT, a severe thunderstorm was located near Westbrook, or
20 miles northeast of Slayton, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Jeffers around 755 AM CDT. 

Other locations impacted by this severe thunderstorm include Delft
and Sanborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9546 4419 9546 4420 9544 4420 9510
      4411 9510 4411 9486 4386 9486
TIME...MOT...LOC 1245Z 246DEG 37KT 4412 9538 

HAIL...1.25IN
WIND...60MPH
 
$$

BT
601 
WWUS53 KFSD 111256
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
756 AM CDT SUN JUN 11 2017

MNC033-111330-
/O.CON.KFSD.SV.W.0034.000000T0000Z-170611T1330Z/
Cottonwood MN-
756 AM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR COTTONWOOD COUNTY...

At 756 AM CDT, severe thunderstorms were located along a line
extending from near Jeffers to near Windom, moving northeast at 45
mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Mountain Lake and Comfrey around 810 AM CDT. 

Other locations impacted by these severe thunderstorms include Delft
and Sanborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9546 4419 9546 4420 9544 4420 9510
      4411 9510 4411 9486 4386 9486
TIME...MOT...LOC 1256Z 245DEG 40KT 4411 9513 4393 9516 

HAIL...1.25IN
WIND...60MPH
 
$$

BT
058 
WWUS53 KFSD 111311
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
811 AM CDT SUN JUN 11 2017

MNC033-111330-
/O.CON.KFSD.SV.W.0034.000000T0000Z-170611T1330Z/
Cottonwood MN-
811 AM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR COTTONWOOD COUNTY...

At 811 AM CDT, severe thunderstorms were located along a line
extending from near Comfrey to near Mountain Lake, moving northeast
at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

These severe storms will be near...
  Comfrey around 815 AM CDT. 

Other locations impacted by these severe thunderstorms include Delft
and Sanborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9529 4419 9525 4420 9516 4420 9510
      4411 9510 4411 9486 4386 9486
TIME...MOT...LOC 1311Z 246DEG 37KT 4417 9495 4399 9498 

HAIL...1.50IN
WIND...60MPH
 
$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:47 AM CDT, 53 minutes earlier.

Area forecast discussion, Jun 11, 6:47 AM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
647 AM CDT Sun Jun 11 2017

.SHORT TERM...(Today and Tonight)
Issued at 327 AM CDT Sun Jun 11 2017

As was somewhat expected, supercellular convection has developed
rapidly in central South Dakota over the past couple of hours, as
increasing low level jet/warm advection/instability converged in the
area. Main question had been exact timing/location, and that is now
apparent, though prior to the development, no single high-res model
seemed to have a good handle on this, with most a couple of hours
slower and/or just a bit farther west. At any rate, activity should
sustain as it slides east along the northward-advancing instability
gradient, with current supercells expected to transition to bowing
segments as the cells track across our far northern forecast area.
Activity is largely expected to exit the eastern CWA by 8-10 AM,
with one or more outflow boundaries and lingering cloud cover then
impacting temperatures at least into midday/early afternoon.
Stronger southerly flow should eventually dominate again, ahead of
primary frontal boundary which is slated to approach I-29 by
12/00Z, but most areas will likely see high temperatures in the
80s, with lower 90s confined to far southern areas not impacted by
the morning convectiong.

With limited instability/weak subsidence in the wake of mid-level
wave, think afternoon thunderstorm chances will be on the low side.
Should see chances ramp back up across our southeast tonight, as the
boundary sags into northwest Iowa, and low level jet redevelops over
far eastern Nebraska/western Iowa. Deep layer shear is weaker in
this area tonight, but mid-level lapse rates could still support
isolated elevated hail risk later tonight.

.LONG TERM...(Monday through Saturday)
Issued at 327 AM CDT Sun Jun 11 2017

A stationary front will still remain across the area Monday morning,
as a weak shortwave lifts northward across the Central Plains. This
will result in isolated thunderstorms through the day. At this
moment, warm temperatures at 700 mb at or above 12C may result in a
capped environment, albeit decent instability, increasing theta-e
advection, and southerly flow could support a few thunderstorms
east of I-29 later in the day.

The potential for some elevated storms could possibly return Monday
night into Tuesday. A low pressure will develop across central SD,
in response to a large upper-level trough located in the Northern
Rockies. As the warm front lifts north of the CWA, the shear and
instability increase, and the low-level jet strengthens to 35 to
40 knots during the nighttime; therefore scattered thunderstorms
cannot be ruled out. In terms of temperatures, Tuesday looks to be
one of the warmest days of the week. Leaned towards BCCONSAll in
highs, with readings from the lower to mid 90s.

As the large upper-level trough slowly slides northeast into the
International Border, a cold front will settle across the area, and
slowly move east into the Upper Mississippi Valley Tuesday night
into Wednesday. With a less stable atmosphere, and weak capping
inversion, the environment will be favorable for a few strong storms
across the region. Moderate MUCAPE collocated with increasing theta-
e and strong LLJ ahead of the front, will support scattered showers
and thunderstorms mainly east of the I-29 corridor.

The main impact for the remainder of the extended is temperature and
periodic chances of showers and thunderstorms next weekend. Due to
ongoing severe weather threat across the region, did not make major
changes in the extended, just a few changes in temperatures through
the weekend.  Temperatures will be slightly cooler, but still above
normal. Highs will range from mid 80s to mid 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 647 AM CDT Sun Jun 11 2017

Line of severe storms in southwest Minnesota to start the period
will exit the forecast area by 13-14Z. Largely VFR conditions will
prevail through the afternoon/evening, though some models depict
MVFR ceilings developing behind the storm complex through midday.
Confidence in this is low, however, so will maintain VFR ceilings
in the TAFs for now. Moist southerly flow ahead of a surface
boundary may result in areas of MVFR ceilings developing late in
the TAF period, mainly along/east of I-29, and including KFSD and
KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...05
AVIATION...JH
Hazardous weather outlook, Jun 11, 4:59 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
459 AM CDT Sun Jun 11 2017

MNZ071-072-SDZ038>040-052>056-121000-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-
459 AM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, and east central South Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms will move across the area through the early
to mid morning. Damaging wind gusts to at least 70 mph will be the
primary threat. Large hail to half dollar size will be possible
as the storms move across areas west of Interstate 29, but the
hail threat is expected to diminish as the storms track toward
southwest Minnesota after 7 am.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to severe storms, capable of large hail may again
be possible early Monday and Tuesday mornings.

A larger severe weather potential may develop for late Tuesday
afternoon and Tuesday evening. All interested parties should
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 7 am in east central
South Dakota, and 10 am in southwest Minnesota.

MNZ080-081-089-090-097-098-SDZ057>062-121000-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-
459 AM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, south central South Dakota, and southeast South
Dakota.

.DAY ONE...Today and Tonight

A thunderstorm complex tracking north of Interstate 90 early this
morning may leave an outflow boundary across the area. While low,
there is potential for an isolated strong storm near and south of
the boundary late this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to severe storms, capable of large hail may again
be possible early Monday and Tuesday mornings.

A larger severe weather potential may develop for late Tuesday
afternoon and Tuesday evening. All interested parties should
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-
121000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
459 AM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Heat index values will approach 95 degrees this afternoon in areas
from around Yankton, east into northwest Iowa.

A thunderstorm complex tracking north of Interstate 90 early this
morning may leave an outflow boundary across the area. While low,
there is potential for an isolated strong storm near and south of
the boundary late this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat index values approaching or exceeding 95 degrees will be
possible again Monday and Tuesday, primarily from the Lower James
River Valley, eastward into northwest Iowa.

A larger severe weather potential may develop for late Tuesday
afternoon and Tuesday evening. All interested parties should
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

In the hours before

Local storm report, Jun 11, 6:37 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     TSTM WND GST     1 WNW LAKE BENTON       44.27N 96.32W
06/11/2017  M62 MPH          LINCOLN            MN   MESONET

            MESONET STATION MN028, 1 WNW LAKE BENTON.

&&
Local storm report, Jun 11, 6:40 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     TSTM WND GST     7 W LAKE BENTON         44.27N 96.44W
06/11/2017  M63 MPH          LINCOLN            MN   STORM CHASER

&&
Local storm report, Jun 11, 6:55 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     HAIL             FLANDREAU               44.05N 96.60W
06/11/2017  E1.00 INCH       MOODY              SD   PUBLIC

            REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

&&
Local storm report, Jun 11, 7:11 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND GST     MARSHALL                44.45N 95.79W
06/11/2017  M51 MPH          LYON               MN   TRAINED SPOTTER

&&
Local storm report, Jun 11, 7:13 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HAIL             FLANDREAU               44.05N 96.60W
06/11/2017  E1.00 INCH       MOODY              SD   PUBLIC

            REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

&&
Local storm report, Jun 11, 7:33 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
733 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             1 ESE COLMAN            43.98N 96.79W
06/11/2017  E1.00 INCH       MOODY              SD   STORM CHASER

            REPORTED VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:38 AM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone37 min
Jun 11, 6:07 AM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Pipestone38 min
Jun 11, 6:40 AM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Pipestone35 min
Jun 11, 7:05 AM CDTSevere Thunderstorm WarningFSDCottonwood, Lyon, Murray40 min
Jun 11, 8:29 AM CDTSevere Thunderstorm WarningFSDCottonwood20 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.